MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS
Model Number 103696
Medical Device Problem Codes Electrical /Electronic Property Problem (1198); Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/01/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that on (b)(6) 2025 at approximately 4:30 am a system controller "battery module" alarm occurred, and the nurse replaced the controller.After the controller exchange a temporary red heart alarm occurred around 11:50 am on the same day.Upon checking the system monitor history a 'replace system controller' message was recorded, and the controller was replaced again.Log files from both controller were submitted for review.Log files from the first controller exchanged captured controller cell battery low events prior to changing the controller.The log files from the second controller captured the controller connected to power briefly and then it looked like the controller lost power as the timestamp reset back to zeros.The power was restored to the controller, and the pump was operating about 7 hours and then a pump stop occurred while using wall power and another pump stop occurred around 40 minutes later, still on wall power.It appeared that the controller was changed about an hour after the pump stop.No 'replace system controller' events were noted in the log.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was additionally reported that a pump shutdown without the typical increase in pump power was also recorded, making driveline damage a low suspicion but not completely ruled out.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a replace system controller alarm was confirmed via the submitted log file; however, it was not reproduced.A review of the submitted log file (b)(6) spanned approximately 8 hours (day 0 hour 0 minute 0 ¿ day 0 hour 8 minute 37 per time stamp).When the driveline was connected, the replace controller alarm was active due to the backup mcu being active.The backup mcu continued to be in use throughout the remainder of the log file until the driveline was disconnected.Low speeds and pump stops were captured between day 0, hour 7, minute 13 and day 0, hour 8, minute 37 while the system was connected to a grounded power source (power module).These events resulted in low speed and low flow hazard alarms alongside low speed operation and execution signature faults.On day 0, hour 8, minute 37, the driveline was disconnected, causing the pump to stop.This disconnection is consistent with the second reported system controller exchange.Based on previous complaint history, the events appear to be consistent with potential driveline wire compromise.There were no other notable alarms active in the log file.The returned system controller, serial (b)(6), was functionally tested and found to operate as intended during analysis.No atypical alarms were reproduced during testing.The controller was able to support pump function for an extended period of time.The provided information stated that a temporary red heart alarm occurred following the exchange to this controller.The system controller was replaced once again after the system monitor displayed a ¿replace system controller¿ message.The account later communicated that the cause of the pump stop was unknown.A root cause for the reported event was not conclusively determined through this analysis.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.All system controller maintenance and the proper actions to maintain the integrity of the controller are described in patient handbook.All system controller warning lights and sounds and the proper actions associated with them are described in patient handbook.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of a replace system controller alarm was confirmed via the submitted log file; however, it was not reproduced during evaluation of the returned product.A review of the submitted log file (2a011746) spanned approximately 8.5 hours (timestamps 0:00:00 to 0:08:37 in a days:hours:minutes format).The recorded data suggested that the controller activated backup mode before the driveline was connected.The driveline was briefly connected, then disconnected, then reconnected again.Following reconnection, the system initiated operation at the desired set speed of 9200 revolutions per minute (rpm) and operated in backup mode for approximately 7 hours and 13 minutes.Speed interruptions to values as low as 0 rpm were then recorded between the timestamps of 0:07:13 and 0:07:18.Normal operation was recorded from the timestamp of 0:07:21 until 0:07:53, when another brief speed reduction to 0 rpm was recorded.Normal operation at 9200 rpm in backup mode was then observed from 0:08:00 until 0:08:37 hours, when the driveline appeared to be disconnected for the system controller exchange.The returned system controller, serial (b)(6), was functionally tested and found to operate as intended during analysis.No atypical alarms were reproduced during testing.The controller was able to support pump function for an extended period of time.The provided information stated that a temporary red heart alarm occurred following the exchange to this controller.The system controller was replaced once again after the system monitor displayed a ¿replace system controller¿ message.The account later communicated that the cause of the pump stop was unknown.A root cause for the reported event was not conclusively determined through this analysis.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.All system controller maintenance and the proper actions to maintain the integrity of the controller are described in patient handbook.All system controller warning lights and sounds and the proper actions associated with them are described in patient handbook.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23262158
Report Number2916596-2025-06570
Device Sequence Number18331075
Product Code DSQ
UDI-Device Identifier00813024010630
UDI-Public(01)00813024010630(17)200222
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/22/2020
Device Model Number103696
Device Catalogue Number103696
Device Lot Number5931460
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/01/2025
Supplement Date Received by Manufacturer10/09/2025
11/19/2025
12/16/2025
Initial Report FDA Received Date10/09/2025
Supplement Report FDA Received Date10/21/2025
12/12/2025
12/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/22/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age59 YR
Patient SexMale
Patient Weight65 KG